Ask an expert
Question

30 Jun 2005

Pur Bloka causing cough
Hi - I was presc ribed Purbloka 2 x 40mmg daily for mild hypertension. I also had an increased heart rate. I felt great on the Purbloka but developed an annoying cough - like a tickle in my throat. A friend said it was the Purbloka and I have reduced slowly to 10mm daily. However, although my blood pressure seems fine, my heart is racing again. Very difficult to get to sleep with the pounding. Never seems to drop below 90 and sometimes reaches 113. What should do?
Thank you
Brenda
Answer 2,860 views
Expert
HeartDoc

01 Jan 0001

Dear Brenda,

Cough is not a recognized side effect of beta-blockers, the category of medication you are on. This occurs mainly with the ACE inhibitor group of antihypertensives. If your cough has disappeared, and you are still taking the Purbloka, then you have proved it is not due to the Purbloka. (You could have developed a mild throat problem which has since cleared.) Going back to your prescribed dose will help your pulse and BP and may not cause the cough to return. If it does, then you clearly need to discuss this with your doctor. If it doesn’t, then the point is proved, and your problem will be treated.

If your heart is racing, then your dose now is too low to be clinically effective, and you may well find your BP going up again as well. If you rate stays up, you will place unnecessary strain on your heart, and you may also be at risk of developing an irregular rhythm later on.

In general, it is risky to alter treatment regimes unless directed to do so by your doctor. In your case, you have dropped to 1/8th of your daily dose, and your heart rate is clearly not normal. Please see your doctor to have your pulse and BP checked again, and to discuss alternative treatment if you are unhappy about resuming the beta-blocker. There are many other drugs available, though the beta-blocker is a good one for slowing down heart rate.

Good luck.
HeartDoc.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.